Most of the patients we see in our large pediatric outpatient clinic come in for common concerns like colds and benign rashes that require a thorough history and physical exam, sprinkled with lots of parental reassurance and instructions on when to return to our office.

But the 2-year-old moaning on the examining table in Room 134, with the nurse triage note stating "fever and rash," was not typical.

I quickly signed up to see this child, who had no history of medical problems, but had a fever of 101. His father stated that he was in his usual state of perfect health until two weeks prior, when his thumb became infected and he was prescribed antibiotics. His thumb got better, and he was back to day care, when his mother took him to a local emergency room with hives. He was prescribed Benadryl, but two days later the rash persisted and now he was having daily fevers.

In the room, the toddler seemed irritable and had diffuse hives, but I couldn't see much else wrong with him as I examined him.

"He looks a little swollen", his father told me, "and I think it's causing him pain."

His rash wasn't consistent with a serious bacterial infection. But the combination of fever, rash, irritability, and Dad's comments about his swelling and pain prompted me to transfer the toddler to the emergency room for a more comprehensive evaluation.

My suspicion: an uncommon complication of taking antibiotics.

Solution:

Serum sickness is an immune reaction initially identified at the turn of the 20th century. The term was coined to describe patients who received injections of antitoxins for the treatment of diphtheria and scarlet fever that presented with fevers, rash, and painful joints. Classic serum sickness is not seen much anymore with the advent of antibiotics. Now we have what is termed serum sickness-like reaction.

SSLR is an immune reaction to antibiotics and several other medications, usually one to three weeks after initiation of the medicine. This 2-year-old's laboratory tests were consistent with SSLR, and he was sent home after two days in the hospital, with a short course of steroids for the inflammation and ibuprofen for pain.

The discovery of penicillin by Alexander Fleming in 1928 and the mass production of this antibiotic in 1942 have been estimated to have saved over 200 million lives. Yet, overuse of antibiotics for conditions such as the common cold, have been linked to increasing antibiotic resistance and even to higher rates of asthma, allergies, autoimmune disease, and even obesity later in life by altering the normal intestinal bacterial flora responsible for interaction with outside exposures, digestion, and normal immune function.

Antibiotics have also been implicated in severe acute problems with blood cells, kidney, and liver dysfunction, and even seizures.

Antibiotics have also been linked to other potentially life-threatening skin reactions such as Stevens-Johnson syndrome, DRESS syndrome, and toxic epidermal necrolysis, where skin becomes tense, blisters, and generally appears as if the patient has been burned by boiling water.

Other reactions, like SSLR, get less press, but will always be remembered by the family of our patient in Room 134, who must always avoid the drug that led to this reaction.

Although antibiotics were appropriately prescribed for this patient, his reaction is an example of what can happen this class of drug is overused.

Physicians and nurse practitioners are the stewards of Dr. Fleming's life saving discovery 88 years ago, and thoughtful, evidenced based prescribing of antibiotics, is one of our greatest responsibilities.

Daniel R. Taylor, D.O., is an associate professor at Drexel University College of Medicine and director of community pediatrics and child advocacy at St. Christopher's Hospital for Children.